1. Home
  2. Knowledge Base
  3. Gender-Affirming Care
  4. Antiandrogens and Hormone Blockers
  5. Bicalutamide: An Evolving Perspective on Its Use as an Antiandrogen

Bicalutamide: An Evolving Perspective on Its Use as an Antiandrogen

Introduction

Gender-affirming hormone therapy has made significant progress over the years, with healthcare providers continuously seeking to improve treatment options for transgender and non-binary individuals. Bicalutamide, once considered a standard antiandrogen, is now being reevaluated due to emerging research and evolving perspectives within the field of gender-affirming care. In this article, we will explore why bicalutamide is no longer recommended as a first-line antiandrogen and the factors leading to this shift in medical practice.

Evidence and Research

Bicalutamide is an antiandrogen that has sometimes been used in gender affirming healthcare to suppress the effect of testosterone. However, international guidelines, including those by the World Professional Association for Transgender Health and University of California San Francisco, no longer recommend its use in gender affirming healthcare. This is for the following reasons.

Lack of clinical evidence

The international guidelines deem that there is insufficient evidence from clinical research of biclautamide’s effectiveness in gender affirming healthcare. To be clear, this is not to say that bicalutamide doesn’t work, as there are plenty of anecdotal reports that it does work. Rather, it is to say that bicalutamide’s effectiveness has not been sufficiently demonstrated by clinical studies. To date, there has only been one clinical study on bicalutamide, which was in adolescents (Neyman et al., 2019). By contrast, other antiandrogens have been investigated more in clinical studies and have been shown to be effective.

Liver toxicity

There is a small but significant risk of liver toxicity with bicalutamide. This can range from mild elevation of liver enzymes to more severe liver failure (O’Bryant et al., 2008; Wilde et al., 2024; Yun et al., 2016). Given the risk of liver toxicity, the international guidelines deem that the potential harm of widespread bicalutamide use in the community may outweigh its potential benefits as an antiandrogen.

Difficult monitoring

Bicalutamide acts by blocking the action of testosterone, but it does not decrease testosterone levels. This makes it especially difficult to monitor its effectiveness as an antiandrogen, because the results of blood tests for testosterone levels do not correlate well with its clinical effects (Angus et al., 2021).

Each of the above three reasons on its own would not usually be sufficient to recommend against prescribing a medication, but the three reasons in combination were deemed by the international guidelines to warrant the discontinuation of bicalutamide as a first-line antiandrogen in gender affirming healthcare.

References

Angus, L. M., Nolan, B. J., Zajac, J. D., and Cheung, A. S. (2021). “A Systematic Review of Antiandrogens and Feminization in Transgender Women”. Clinical Endocrinology, 94: 743–752.

Deutsch, M. (2020). “Information on Estrogen Hormone Therapy”. University of California San Francisco. https://transcare.ucsf.edu/article/information-estrogen-hormone-therapy 

Neyman, A., Fuqua, J. S., and Eugster, E. A. (2019). “Bicalutamide as an Androgen Blocker With Secondary Effect of Promoting Feminization in Male-to-Female Transgender Adolescents”. Journal of Adolescent Health, 64: 544–546.

O’Bryant, C. L., Flaig, T. W., and Utz, K. J. (2008). “Bicalutamide-Associated Fulminant Hepatotoxicity”. Pharmacotherapy, 28: 1071–1075.

Wilde, B., Diamond, J. B., Laborda, T. J., Frank, L., O’Gorman, M. A., and Kocolas, I. (2024). “Bicalutamide-Induced Hepatotoxicity in a Transgender Male-to-Female Adolescent”. Journal of Adolescent Health, 74: 202–204.

World Professional Association for Transgender Health (2022). “Standards of Care for the Health of Transgender and Gender Diverse People, Version 8”. International Journal of Transgender Health, 23: S1–S259.

Yun, G. Y., Kim, S. H., Kim, S. W., Joo, J. S., Kim, J. S., Lee, E. S., Lee, B. S., Kang, S. H., Moon, H. S., Sung, J. K., Lee, H. Y., and Kim, K. H. (2016). “Atypical Onset of Bicalutamide-Induced Liver Injury”. World Journal of Gastroenterology, 22: 4062–4065.

Updated on January 31, 2024

Was this article helpful?

Related Articles

Request an article
If you would like some knowledge added to our knowledge base, send your suggestions here.
Request Knowledge